Did Iraqi poison cause syndrome? Prober suspects nerve agents

November 03, 1993|By Knight-Ridder Newspapers

WASHINGTON -- The doctor leading the investigation of "Gulf War Syndrome," a mysterious malady afflicting thousands of veterans of the Persian Gulf War, says he suspects Iraqi nerve agents may be to blame.

"I think we'll find that many veterans have many problems, some of which were induced by exposure [to nerve agents] in the Persian Gulf," Dr. Robert Roswell told reporters yesterday, a day after the Department of Veterans Affairs chose him to head the probe into the ailment.

Dr. Roswell, head of the VA Medical Center in Birmingham, Ala., said the veterans' health complaints are consistent with "exposure to a nerve agent-like compound."

At the same time, another VA doctor, who last week became the first to diagnose a veteran as suffering exposure to chemical weapons, says he is sticking to his opinion, even though his superiors overruled it, citing a lack of evidence.

Dr. Charles Jackson, an environmental physician at the VA Medical Center in Tuskegee, Ala., said he continues to believe that Baghdad used an unknown and undetectable biological poison during the 1991 conflict.

Dr. Roswell said he couldn't rule out Dr. Jackson's theory, but he said he doubts that any single poison or cause is to blame for the range of health problems reported by the veterans.

The Defense Department, meanwhile, is beginning to soften its official position that chemical agent were not used during the war. Capt. Michael Doubleday, a Defense Department spokesman, said, "We cannot categorically rule out that chemicals were involved."

Captain Doubleday said the military is reviewing a Czech report that mustard gas and Sarin, deadly nerve agents, were detected on the battlefield.

"Our purpose in doing the review, of course, is to determine if, in fact, there were chemical agents on the battlefield so that we can proceed accordingly in looking at the unexplained illnesses," he said.

Up to 4,000 of the 541,000 U.S. service personnel who served in the Persian Gulf say they are suffering from fatigue, headaches, diarrhea, irritability, forgetfulness and other infirmities.

They blame their ailments on exposure to chemical or biological poisons during the hostilities.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.